Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Aberdeen, SD

June 22, 2002Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2002, 11:19 PM MDT for Corson County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2002, 11:19 PM MDT (05:19 UTC)
Expired
Jun 23, 2002, 12:15 AM MDT
In force
56 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 136 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2213 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 230519
SVRABR
SDC031-230615-
/NEW.KABR.SV.W.0087.230519-230615/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1119 PM MDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN SOUTH DAKOTA

* UNTIL 1215 AM MDT

* AT 1119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 26 MILES SOUTHWEST OF BULLHEAD...OR ABOUT 32
  MILES NORTH OF EAGLE BUTTE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BULLHEAD AROUND 1215 AM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4551 10154 4549 10109 4564 10084 4581 10110

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:35 PM MDT, 8 hours 44 minutes earlier.

Area forecast discussion, Jun 22, 2:35 PM MDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT SAT JUN 22 2002

FORECAST PROBLEM TONIGHT WILL CONCERN THUNDERSTORM ACTIVITY ACROSS
CWA. SHT WV MOVG NORTHEAST INTO CWA...WEAKENING CAP. 700 TEMPS
COOLING. PLENTY OF MSTR WITH DP MID 60S SOUTHWEST TO MID 70S
NORTHEAST. PWS IN 1.7 IN RANGE. STORMS ALREADY FORMING WEST
RIVER...EXPECT CONT DEVELOPMENT. ETA SOUNDING SHOWS FRZ LVL
15K...WITH WBZ 14K. COULD BE DIFFICULT GETTING HAIL TO GROUND.

WITH SFC BOUNDARY TO WEST COULD SEE SOME ACTIVITY THROUGH DAY
TOMORROW. NEXT WV WILL MOVE THRU TOMORROW EVENING FOR ANOTHER SPATE
OF STORMS...WITH ACTIVITY ENDING EARLY MON MORNING AS SYSTEM MOVES
OFF TO EAST WITH FLOW TURNING NORTHWEST AS HIGH BLDS IN FROM WEST.

.EXTENDED DISCUSSION...
NOT MUCH WILL CHANGE FOR THE EXTENDED FORECAST AS THE AVN...EXTENDED
AVN AND THE ECMWF SHOW 50H RIDGING BUILDING OVER THE UPPER MIDWEST.
THE S/W MOVG DOWN THE EAST SIDE OF THE RIDGE ON TUES NIGHT SHOULD BE
FAR ENOUGH E TO KEEP ANY PRECIP OUT OF THE EASTERN PART OF THE CWA.
THE EXTENDED AVN WANTS TO BRING A S/W THROUGH THE RIDGE FRI AND FRI
NIGHT BRINGING SOME PRECIP. DONT BELIEVE THIS WILL BE THE CASE AT
THIS POINT AND WILL LEAVE IT DRY THROUGH THE EXTENDED PERIOD FOR
NOW. TEMPS SHOULD BE GENERALLY ABOVE NORMAL THROUGH THIS TIME PERIOD
WITH CLEAR TO PARTLY CLOUDY SKIES.

.ABR...NONE

MARSHALL/MOHR

In the hours before

Local storm report, Jun 22, 8:26 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
926 PM CDT SAT JUN 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    3ESE STEPHAN              SD   65 MPH TSTM WIND GUST
06/22/02   HYDE                           REPORTED BY GENERAL PUBLIC

0835 PM    3WNW FORT THOMPSON        SD   .75 INCH HAIL
06/22/02   BUFFALO                        REPORTED BY GENERAL PUBLIC
Special weather statement, Jun 22, 9:15 PM MDT, 2 hours 4 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 PM CDT SAT JUN 22 2002

THE SEVERE THUNDERSTORM WATCH #454 WHICH COVERED PORTIONS OF NORTH
AND SOUTH DAKOTA WAS ALLOWED TO EXPIRE AT 10 PM CDT. HOWEVER A VERY
UNSTABLE ENVIRONMENT PERSISTS THIS EVENING. REMAIN VIGILANT AS THE
POTENTIAL FOR RAPIDLY CHANGING WEATHER CONDITIONS CONTINUES THROUGH
THE OVERNIGHT HOURS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/ABR OR AT HTTP://WEATHER.GOV.
Local storm report, Jun 22, 10:05 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1105 PM CDT SAT JUN 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    FT. PIERRE                SD   .75 INCH HAIL
06/22/02   STANLEY                        REPORTED BY GENERAL PUBLIC

0634 PM    PIERRE                    SD   73 MPH TSTM WIND GUST
06/22/02   HUGHES                         REPORTED BY KPIR ASOS
Local storm report, Jun 22, 10:17 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1117 PM CDT SAT JUN 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    1W BLUNT                  SD   .75 INCH HAIL
06/22/02   HUGHES                         REPORTED BY GENERAL PUBLIC

0745 PM    1W BLUNT                  SD   .88 INCH HAIL
06/22/02   HUGHES                         REPORTED BY GENERAL PUBLIC

0750 PM    2N PLAINVEW COLONY        SD   .88 INCH HAIL
06/22/02   MCPHERSON                      REPORTED BY GENERAL PUBLIC

0950 PM    1S HIGHMORE               SD   .75 INCH HAIL
06/22/02   HYDE                           REPORTED BY GENERAL PUBLIC

0955 PM    HIGHMORE                  SD   .88 INCH HAIL
06/22/02   HYDE                           REPORTED BY GENERAL PUBLIC

0955 PM    HIGHMORE                  SD   60 MPH TSTM WIND GUST
06/22/02   HYDE                           REPORTED BY GENERAL PUBLIC

0955 PM    5E POLO                   SD   .75 INCH HAIL
06/22/02   HAND                           REPORTED BY GENERAL PUBLIC

1005 PM    1W ONIDA                  SD   .88 INCH HAIL
06/22/02   SULLY                          REPORTED BY GENERAL PUBLIC

1035 PM    4N SAINT LAWRENCE         SD   1.00 INCH HAIL
06/22/02   HAND                           REPORTED BY GENERAL PUBLIC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:08 PM MDTSevere Thunderstorm WarningABRHughes52 min
Jun 22, 6:41 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson64 min
Jun 22, 7:06 PM MDTSevere Thunderstorm WarningABRHyde54 min
Jun 22, 7:24 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand66 min
Jun 22, 7:57 PM MDTSevere Thunderstorm WarningABRHyde63 min
Jun 22, 8:30 PM MDTSevere Thunderstorm WarningABRHand60 min
Jun 22, 8:55 PM MDTSevere Thunderstorm WarningABRSully50 min
Jun 22, 8:57 PM MDTSevere Thunderstorm WarningABRHyde63 min
Jun 22, 9:07 PM MDTSevere Thunderstorm WarningABRMarshall38 min
Jun 22, 9:29 PM MDTSevere Thunderstorm WarningABRHand31 min
Jun 22, 9:43 PM MDTSevere Thunderstorm WarningABRSully32 min
Jun 22, 11:41 PM MDTSevere Thunderstorm WarningABRDewey64 min
Jun 23, 12:45 AM MDTSevere Thunderstorm WarningABRDewey30 min
Jun 23, 1:11 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth49 min
Jun 23, 1:57 AM MDTSevere Thunderstorm WarningABRCampbell, Walworth33 min
Jun 23, 4:55 PM MDTSevere Thunderstorm WarningABRCorson50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.